Alert archive / Hawaii / High Wind Warnings in 2017
High Wind Warning 14, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Dec 16, 2017, 10:22 AM HST for Hawaii County, Hawaii. It was in force for 37 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 16, 2017, 10:22 AM HST (20:22 UTC)
- Expired
- Dec 17, 2017, 11:45 PM HST
- In force
- 37 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 8.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
009 WWHW70 PHFO 162022 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1022 AM HST Sat Dec 16 2017 HIZ028-170400- /O.NEW.PHFO.HW.W.0014.171216T2022Z-171217T2200Z/ Big Island Summits- 1022 AM HST Sat Dec 16 2017 ...HIGH WIND WARNING IN EFFECT UNTIL NOON HST SUNDAY... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until noon HST Sunday. * WINDS...At the highest elevations, southwest increasing to 45 to 65 mph, with gusts over 90 mph possible tonight. * TIMING...Increasing today, peaking tonight, and decreasing Sunday morning. * IMPACTS...Winds this strong can be dangerous for people travelling to the summit. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ R Ballard
5 follow-up statements
097 WWHW70 PHFO 170222 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 422 PM HST Sat Dec 16 2017 HIZ028-171500- /O.CON.PHFO.HW.W.0014.000000T0000Z-171217T2200Z/ Big Island Summits- 422 PM HST Sat Dec 16 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON HST SUNDAY... * WINDS...Southwest 45 to 65 mph, with localized gusts over 90 mph possible at the highest elevations overnight. * TIMING...Wind speeds peaking tonight, and decreasing Sunday morning. * IMPACTS...Winds this strong can be dangerous for people travelling to the summit. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ R Ballard
179 WWHW70 PHFO 171347 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 347 AM HST Sun Dec 17 2017 HIZ028-172200- /O.CON.PHFO.HW.W.0014.000000T0000Z-171217T2200Z/ Big Island Summits- 347 AM HST Sun Dec 17 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON HST TODAY... * WINDS...Southwest 50 to 60 mph with localized gusts up to 70 mph at the Big Island summits. * TIMING...through Noon today, with winds easing to Advisory levels this afternoon. * IMPACTS...Winds this strong can be dangerous for people traveling to the summit. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$
879 WWHW70 PHFO 172103 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1103 AM HST Sun Dec 17 2017 HIZ028-181000- /O.EXT.PHFO.HW.W.0014.000000T0000Z-171218T1000Z/ Big Island Summits- 1103 AM HST Sun Dec 17 2017 ...HIGH WIND WARNING NOW IN EFFECT UNTIL MIDNIGHT HST TONIGHT FOR THE SUMMITS OF MAUNA LOA AND MAUNA KEA... * WINDS...Southwest 35 to 60 mph with gusts at times over 70 mph at the highest elevations. * TIMING...through Sunday evening. Winds will be easing to advisory levels during the night. * IMPACTS...Winds this strong can be dangerous for people traveling to the summit. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ R Ballard
835 WWHW70 PHFO 180122 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 322 PM HST Sun Dec 17 2017 HIZ028-181000- /O.CON.PHFO.HW.W.0014.000000T0000Z-171218T1000Z/ Big Island Summits- 322 PM HST Sun Dec 17 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT HST TONIGHT... * WINDS...Southwest 35 to 60 mph with gusts over 70 mph at times. * TIMING...through this evening. Winds will be easing to advisory levels during the night. * IMPACTS...Winds this strong can be dangerous for people traveling to the summit. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ R Ballard
600 WWHW70 PHFO 180945 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1145 PM HST Sun Dec 17 2017 HIZ028-181045- /O.CAN.PHFO.HW.W.0014.000000T0000Z-171218T1000Z/ Big Island Summits- 1145 PM HST Sun Dec 17 2017 ...HIGH WIND WARNING IS CANCELLED... Winds have decreased over the Big Island summits, therefore the National Weather Service in Honolulu has cancelled the High Wind Warning. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Dec 16, 4:12 AM HST, 6 hours 10 minutes earlier.
Area forecast discussion, Dec 16, 4:12 AM HST, 6 hours 10 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 412 AM HST Sat Dec 16 2017 .SYNOPSIS... Upper-level low pressure combined with pockets of enhanced moisture will continue to produce periods of rainfall with the possibility of locally heavy downpours and a slight chance of thunderstorms into tonight. A brief respite from the active weather pattern is expected from late Sunday into Monday. However, increasing rainfall is possible again late Monday and Tuesday as an upper-level trough moves over the islands from the northwest. && .DISCUSSION... A nearly north to south oriented surface trough, which appears to be in the vicinity of Maui County, is slowly tracking westward. The presence of this feature has caused the gradient to weaken across the islands early this morning. Aloft, middle and upper- tropospheric lows are located around 265 miles north of Hilo. The surface trough described above is a reflection of these nearly stationary system. The close proximity of these lows to the islands has destabilized the atmosphere over the state. The early morning Hilo balloon sounding indicated no significant low-level inversion. Satellite imagery and radar reflectivity data show scattered to broken low- and mid-level clouds with embedded numerous showers streaming down from the north in the vicinity of Kauai and Oahu, and just southwest of Maui County. There are fewer clouds and showers near the Big Island. The lows aloft are expected to remain just northeast of the islands today, and then slowly pull away toward the north later tonight and Sunday. The surface trough will eventually move westward over the western end of the island chain today and tonight. Pockets of locally enhanced moisture will also continue to move over the islands, which will produce wet weather across most of the state into tonight. In addition, the unstable atmosphere may cause locally heavy downpours and a slight chance of thunderstorms. The light and variable surface winds will also allow local sea breezes to develop this afternoon, and possibly Sunday. The sea breezes may provide additional support for deep convection over some of the islands later today. The cold air aloft associated with the upper lows may bring near freezing temperatures on Haleakala Summit. The moisture is already deep enough to reach the summit, so a Winter Weather Advisory remains in effect for Mount Haleakala above 9 thousand feet due to the potential of freezing rain. See the Winter Weather Message (WSWHFO) product on our website for more information. The upper lows will eventually lift away to the north Sunday, which may provide a brief respite from the active weather from late Sunday into Monday. However, an upper-level trough is forecast to dig down toward the islands from the northwest, as deep tropical moisture pushes up from the southeast from late Monday through Tuesday. This may result in widespread showers across most of the islands. In addition, a cold front (or two) may sweep down across the islands from the northwest late next week. && .AVIATION... A cut off low north of the state will continue to produce enhanced showers and clouds over the islands today. Heavier shower activity will favor mountain areas and north through east slopes of Maui, Molokai, Oahu and Kauai. Drier air continues to linger over the Big island limiting clouds and showers for both islands this morning. Slight chances for thunderstorms remain in the forecast. AIRMET Sierra remains in effect for Tempo Mountain Obscuration over the entire island of Lanai along with north through east sections of Maui, Molokai, Oahu and Kauai. This AIRMET will likely continue through the morning hours. && .MARINE... A surface trough located near Maui County will continue to drift westward across the coastal waters through the weekend. This trough has already lowered the winds over the eastern waters. The weakening trend should proceed into the western waters today. Winds should remain light to gentle across the entire area from tonight through early next week. Nearshore PacIOOS buoys show seas lingering around 10 feet across the windward waters, and we have extended the Small Craft Advisory through noon today. Seas should drop below advisory criteria by this afternoon. Lingering short-period northeasterly swell may continue to produce minimal advisory-level surf along east facing shores this morning, and we have also extended the High Surf Advisory for those shores through noon today. Surf should drop below advisory levels by this afternoon. A small northwest swell will produce surf well below advisory levels tonight through Monday, then a larger north-northwest swell may produce surf approaching advisory levels late Tuesday into Wednesday. An even larger north swell may affect the area late next week. Heavy showers and isolated thunderstorms will be possible across parts of the coastal and offshore waters today and tonight due to a nearby upper level trough. See the Collaborative Nearshore Swell and Wind Forecast for details on expected swell and resulting surf. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until noon HST today for east facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island. Winter Weather Advisory until noon HST today for Haleakala Summit. Small Craft Advisory until noon HST today for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters- Big Island Windward Waters. && Discussion...Houston Aviation...Bohlin Marine...Jacobson
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 6:48 PM HST | Wind Advisory | HFO | Hawaii | 8 hr |
Nearby
High Wind Warnings in Hawaii, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.